Why did my Juvederm Volift injection hurt so bad and seems to have dissapeared?

I had 1/2 syringe of Juvaderm Volift injected into both my upper and lower lips.It was so excruciatingly painful & after 3 days of severe swelling,they both went down.After 2 weeks ,I am so disappointed at the lack of difference from before the procedure!!I was wondering if the severe pain as well as the fact that the Juvederm seems to have been rapidly absorbed by my body be due to poor technique as well as injecting to deep.......

Doctor Answers 6

Why did my injection hurt so bad?

Thank you for your question. Sorry to hear about your experience. Slight discomfort during an injection and swelling after an injection are common side effects. It is difficult to assess why your injection was so excruciating.  

Perhaps schedule a consultation with an expert injector to be assessed.You may require more product to achieve the desired look. 


Toronto Plastic Surgeon
4.9 out of 5 stars 416 reviews

It's a combination of factors

The lack of volume is probably due to too little filler being used. It also depends on the type of Juvederm used. Some products in the line give you more volume while others are designed to give a softer and more subtle appearance.

The pain is unusual so long after injection. You may have had an unlucky puncture which caused bruising and pain. You should consider going to a plastic surgeon's office and having a professional evaluation to see what you can do next. If you want more volume, you would need closer to a full syringe. It all depends on your physiology and the end result you want to achieve.

Lip Injections and Pain

Next time you have injections get them by an expert injector who uses cannulas as they cause less bruising, pain, and swelling.  As well, I love Restylane silk in the lip and suggest you try that next time.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews

Juvederm Volift

You should return to your injector, hopefully a dermatologist or plastic surgeon, for assessment and review of your before photos.  If you require more volume, Juvederm Ultra or Ultra Plus may be a better choice.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 20 reviews

Pain with Juvederm lip injection unrelated to lack of results

Pain control during lip injection is usually done with just topical creams in my office. Also, there is lidocaine in Juvederm but not in all the entire product  line. It is possible the filler that you got didn't have it. It should not leave you with pain for days though. You were probably bruised as the cause of the pain. LA k of results is related to not enough filler. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Why did my Juvederm injection hurt so bad and seems to have dissapeared?

Usually I recommend starting with at least 1 syringe of Juvederm when injecting the lips. But is all dependent on how full your lips are naturally. It is always better to start off conservatively and have more injected later if need be. Once you have started having filler injected more frequently you will notice the product lasts longer and that you don't need as much or to be injected as frequently. As far as the discomfort you experienced during the injection that is really dependent on with type of anesthesia you had. The lips are very sensitive and if you use numbing cream you must allow it to take effect, by applying it far enough in advance. I recommend that you inquire about having a dental block prior to your next injection, and should be more comfortable. There are many different types of Juvederm, some with or without lidocaine. Juvederm XC has lidocaine in the syringe, and as the filler is injected the lidocaine helps numb the area as the filler is injected.

Michael E. Ciaravino, MD
Houston Plastic Surgeon
4.8 out of 5 stars 109 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.